Tennessee, 2001

Damaging Wind in Tennessee, July 4, 2001

July 4, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 2:00 PM EST, 1 hour earlier.

Area forecast discussion, Jul 4, 2:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT WED JUL 4 2001

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING
AHEAD OF A PREFRONTAL TROUGH. PLAN TO INCLUDE EVENING PERIOD...
THEN CHANCE POPS FOR AFTER 0Z.  APPEARS FRONT WILL BE SLOW TO PUSH
INTO THE AREA...EXPECT THE FRONT TO BE OVER OUR CENTRAL OR
NORTHERN ZONES THURSDAY NIGHT. DEEP MOISTURE MOVES OUT THIS
EVENING...BUT SIGNIFICANT DRIER AIR AT THE SURFACE WILL WAIT UNTIL
FRIDAY.  ANOTHER WEAK SHORT WAVE WILL MOVE ACROSS THE AREA THURSDAY.
THINK A 30 POP IS WARRANTED FOR ALL ZONES FOR THURSDAY AFTERNOON.
HIGH PRESSURE AND DRIER AIR SHOULD KEEP THINGS DRY FOR FRIDAY.

WILL GENERALLY USE A BLEND OF GUIDANCE NUMBERS FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   69  89  65  91 /  40  30   5   5
TYS   68  86  63  86 /  40  30   5   5
TRI   65  83  57  84 /  40  30   5   5
OQT   68  87  63  87 /  40  30   5   5

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 4, 12:12 PM EST, 2 hours 48 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
112 PM EDT WED JUL 4 2001

...A FEW SEVERE THUNDERSTORMS AND VERY HEAVY RAINS POSSIBLE
   THIS AFTERNOON AND TONIGHT FROM CENTRAL EAST TENNESSEE INTO
   SOUTHWEST VIRGINIA...

A WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE
TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND
EVENING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE OHIO AND
TENNESSEE VALLEYS DURING THIS TIME AND COMBINE WITH THE UNSTABLE AIR
TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS.

DUE TO THE EXPECTED INSTABILITY AND HIGH AMOUNTS OF MOISTURE OVER
THE AREA...A FEW SEVERE STORMS ARE POSSIBLE WITH THE MAIN THREAT
BEING DAMAGING DOWNBURST WINDS...LOCALLY VERY HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.  PONDING OF OF WATER IN LOW LYING AREAS
AND STREET FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL
AS RAPID SMALL STREAM RISE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE NORTH OF A LINE FROM OAK RIDGE TO KNOXVILLE TO MORRISTOWN TO
JOHNSON CITY.

PERSONS PLANNING ON ANY OUTSIDE ACTIVITIES THIS FOURTH OF JULY SHOULD
BE ON THE LOOKOUT FOR THE POSSIBILITY OF STRONG THUNDERSTORMS
THIS AFTERNOON AND EVENING.  IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING.  SEEK SAFE SHELTER
IMMEDIATELY.  MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN
FIELDS OR UNDER TREES.  IF OUTDOORS...SEEK SHELTER IN A STURDY
BUILDING OR CAR.  DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED
TREES...OR IN CONVERTIBLE AUTOMOBILES.

PLEASE STAY TUNED TO YOUR NOAA WEATHER RADIO OR FAVORITE RADIO OR
TELEVISION STATIONS FOR FURTHER STATEMENTS FROM YOUR NATIONAL WEATHER
SERVICE.

AUSTIN
Special weather statement, Jul 4, 12:44 PM EST, 2 hours 16 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER...
CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER...
GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER...
SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN
EFFECT UNTIL 7 PM EDT (6 PM CDT).

THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL.
PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM
RISE.

THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

AUSTIN
Special weather statement, Jul 4, 1:16 PM EST, 1 hour 44 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 PM EDT WED JUL 4 2001

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT (6 PM CDT)...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES...ANDERSON...BLOUNT...CAMPBELL...CARTER...
CITY OF BRISTOL...CITY OF NORTON...CLAIBORNE...COCKE...GRAINGER...
GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...
LEE...LOUDON...MORGAN...ROANE...RUSSELL...SCOTT...SEVIER...
SULLIVAN...UNICOI...UNION...WASHINGTON AND WISE. THE WATCH IS IN
EFFECT UNTIL 7 PM EDT (6 PM CDT).

THE MAIN THREAT WILL BE FROM DAMAGING DOWNBURST WINDS AND HAIL.
PONDING OF WATER IN LOW LYING AREAS AND STREET FLOODING WILL BE
POSSIBLE WITH THE STRONGER STORMS AS WELL AS RAPID SMALL STREAM
RISE.

THE STORMS WILL BE MOVING FROM WEST TO EAST AROUND 30 MILES AN HOUR.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 4, 3:00 PM EST
Where
Campbell County, Countywide
Crop damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
36.383, -84.150

Numerous trees and large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261695.